MAUDE Adverse Event Report: COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number N/A
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/30/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
This complaint was reported to customer service by a foreign distributor.It was alleged a balloon ruptured at 6 atm during a percutaneous transluminal angioplasty (pta) at the distal superficial femoropopliteal artery (sfa) location.Reportedly the balloon was removed without any problems.The reporter indicated the patients lesion was moderately calcified but not tortuous.A section of the device did not remain inside the patient¿s body.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Pma/510(k) # k130293.Investigation - evaluation: a review of the complaint history, device history record, and documentation, instructions for use (ifu), manufacturing instructions, quality control and visual inspection of the returned device was conducted during the investigation.The device was shipped with an instruction for use (ifu) that describes the intended use.The ifu states ¿do not exceed rated burst pressure.Rupture of balloon may occur.Over-inflation may cause rupture of the balloon, with resultant damage to the vessel wall.The balloon is constructed of a heat sensitive material.Do not heat or attempt to shape the catheter tip.Choose a balloon appropriate to lesion and vessel diameter.Upon removal from package, inspect the catheter to ensure no damage has occurred during shipping.If resistance is met while advancing the balloon dilation catheter, determine the cause and proceed with caution.If balloon pressure is lot and/or balloon rupture occurs, deflate balloon and sheath as a unit.¿ a review of the complaint history was performed and two nonconformance were noted.The nonconformance were not related to this complaint failure.Visual inspection: one used device was returned to assist in the investigation.It was discovered that the balloon was circumferentially ruptured and the tip of the shaft material was stretched to 5 centimeters.Both marker bands were present.Microscopic inspection did not reveal any abnormalities or defects in the balloon material.Additionally, it was reported that the patient had a preexisting condition of peripheral arterial occlusive disease (narrowing or hardening of the arteries causing decreased blood flow) with a moderately calcified, non tortuous lesion.Calcifications can have unexpected sharp protrusions which can damage the balloon and contribute to rupture and/or tear.It was confirmed that the balloon was ruptured circumferentially.The pta4-18 balloons are designed to burst longitudinally (linearly), which reduces the risk of the balloon and/or catheter separating when the device is withdrawn.A circumferential burst causes a more challenging balloon re wrap at the time of removal.With the evidence provided, it is probable to conclude that patients preexisting condition contributed to the device failure.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.Per the risk assessment no further action is required.

Brand Name
ADVANCE 18 LP LOW PROFILE BALLOON CATHETER
Common Device Name
LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6277431
Report Number1820334-2017-00103
Device Sequence Number762887
Product Code LIT
UDI-Device Identifier10827002343280
UDI-Public(01)10827002343280(17)190105(10)6496539
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/18/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberPTA4-18-150-5-2
Was Device Available for Evaluation? Yes
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/04/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/25/2017
Supplement Report FDA Received Date04/18/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1